question-icon

Suggest remedies for weight loss

default
Posted on Tue, 10 May 2016
Question: i am taking 450 Effexor a day plus 4x5mg dexamphetamine. I take one tablet of Effexor in the morning and the others at night.
When I first started taking Effexor it was on a lower dosage. It has always made me lethargic which is why I started taking the dexamphetamine. Initially I was able to lose 11kg that I had previously put on with other antidepressant medication which was fantastic. but I have now put that all back on.
since increasing my lethargy has massively increased. while the dexamphetamine does help (if I don't take it I'm completely out for the count) I am still constantly exhausted.
my sleep is terrible, energy levels are below 0 and no matter what I do I can't seem to lose the weight again which is causing my mood to drop. I haven't been able to exercise because of my lethargy and constant exhaustion. I barely make it through a day.
is there anything I can do to help with the weight loss as it is becoming major issue with my mood.
doctor
Answered by Dr. Chintan Solanki (4 hours later)
Brief Answer:
diet, exercise and medicine change

Detailed Answer:
Hello,

Thanks for writing to us.

I can understand your concern.

For weight loss major aspect is to create calorie deficit.
Daily calorie deficit of 500 will help to lose 0.5-1 kg weight per week.
It can be done by reducing the calorie intake and/or burning more calories.

- Let me know your current height, weight and daily food intake so I can guide further.

I can understand that due to effexor you are feeling so lethargic. However it needs motivation for doing exercise. Ask your doctor for counseling.

In medicine bupropion is an alternative as it causes no/less weight gain and other option is desvenlafaxine which is same like effexor from mechanism of action point of view.

- Let me know which medicines did have use until now?

I will be happy help further after your response.

Regards,
Dr.Chintan Solanki.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chintan Solanki (1 hour later)
Before my depression my life was diet and exercise so I understand how the exercise/calorie thing works and I have tried everything.

As far as motivation goes that is something I have worked on already and spoken to my doctor about but when I'm struggling to even stay awake most of the day it is not easy if possible at all to find.

I can't remember all names of previous medications but I know most options have been exhausted. I am not able to take the other sort of antidepressants as they make me extremely agitated.

I was hoping for something else. Everything you've suggested I have already tried
doctor
Answered by Dr. Chintan Solanki (19 hours later)
Brief Answer:
need to break the barrier

Detailed Answer:
Hi XXXX,

Sorry for delayed response.


There is barrier of lethargy and lack of motivation for weight loss in your case. This must be broken.

In that case if you have used almost all the major approach, ultimately indoor treatment will be helpful where you will be given food by nutrition specialist and regular counseling will motivate you to burn calories. After initial success and weight loss gradually you will learn that modified lifestyle is giving you results you want. Later on you can carry forward that lifestyle after discharge.

Still I want to mention that change in medicine is needed as reason for lethargy is medicine also. And without information I cannot comment that which option is still feasible.

And the last resort is obesity surgery. In this your digestive system is somewhat modified that your satiety centre for food early satisfied and you eat less food.

Hope this answer will help. Feel free to discuss further.

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedies for weight loss

Brief Answer: diet, exercise and medicine change Detailed Answer: Hello, Thanks for writing to us. I can understand your concern. For weight loss major aspect is to create calorie deficit. Daily calorie deficit of 500 will help to lose 0.5-1 kg weight per week. It can be done by reducing the calorie intake and/or burning more calories. - Let me know your current height, weight and daily food intake so I can guide further. I can understand that due to effexor you are feeling so lethargic. However it needs motivation for doing exercise. Ask your doctor for counseling. In medicine bupropion is an alternative as it causes no/less weight gain and other option is desvenlafaxine which is same like effexor from mechanism of action point of view. - Let me know which medicines did have use until now? I will be happy help further after your response. Regards, Dr.Chintan Solanki.